Fluvastatin use may be a cause of autoimmune hepatitis. - GreenMedInfo Summary
Overlap syndrome of autoimmune hepatitis and primary biliary cirrhosis triggered by fluvastatin.
Indian J Gastroenterol. 2011 Mar ;30(2):97-9. Epub 2011 Apr 19. PMID: 21503830
Department of Gastroenterology, Mishuku Hospital, 5-33-12, Kamimeguro, Meguro-ku, Tokyo, 153-0051, Japan. email@example.com
Although statins are generally well-tolerated drugs, recent cases of autoimmune hepatitis (AIH) associated with their use have been reported. A 59-year-old Japanese man reported with liver damage, which appeared one month after beginning treatment with fluvastatin and continued after discontinuation of the drug. Although drug-induced liver injury was possible, positive autoantibody tests (antinuclear antibodies>1/1280, anti-mitochondrial M2 antibodies 21 index value) also suggested autoimmune liver disease. Liver biopsy findings were consistent with an overlap of autoimmune hepatitis and primary biliary cirrhosis. Treatment with prednisone and ursodeoxycholic acid led to a good response. In this patient, manifestation of AIH and primary biliary cirrhosis overlap syndrome was possibly triggered by statin use. Autoimmune liver disease should be considered as a possible diagnosis in patients with evidence of prolonged liver damage after discontinuation of statins.